MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Display or Visual Feedback Problem (1184); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that patient experienced yellow wrench alarm on system controller, the green arrows were not lighting on the controller.Log files were downloaded.A few minutes later red broken heart lit up.The system monitor did not connect with the pump.Reconnection of driveline to the system controller was performed.Also pressing buttons on the controller was performed.The controller was exchanged, and the pump reset did not work.Visible damage of driveline was noted.The patient was admitted to the intensive care unit (icu) and stable at the time of report.The log captured 221 driveline fault alarms, and several low-speed advisories and pump stops between (b)(6) 2025.The alarms were occurring on both the mobile power unit (mpu) and on batteries, which indicated that there was a phase to phase short within the driveline that is affecting 2 or more wires.The combination of a phase to phase and driveline faults had been known to cause blown fuses within the controller that resulted in the controller entering backup mode.In this state, the controller screen was blank, and the green circle light-emitting diode (led) was half lit.Data could not be viewed on the system monitor when in this state.The patient was hemodynamically stable, and not on any inotrops at present time with left ventricular ejection fraction (lv ef) around 25%.X-ray of driveline was done and there was no sign of damage.The damage in the images appeared to be mostly cosmetic.Additionally, the cut by the exit site was too close for any intervention.There were no expectations yet for any interventions.It was later reported that the patient passed away due to acute pulmonary edema due to high-grade mitral insufficiency.
 
Event or Problem Description
It was additionally reported that there was no information for mitral insufficiency.The death was not considered to be device related.The device operated as expected.X-ray of driveline was provided.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the system monitor not displaying pump information was confirmed via submitted photos.A customer submitted photo revealed the system controller not being able to communicate with the system monitor.The log file was reviewed and driveline faults, yellow wrench advisories, pump stops, and low speed events were captured from 18nov2025 ¿ 22nov2025.These events have been addressed under the pump investigation.The heartmate ii system controller (serial number (b)(6)) was not returned for analysis.Reported information stated that the driveline was reconnected to the controller and buttons were pressed on the controller interface.The controller was eventually exchanged, and the system was able to communicate with the system monitor.The root cause for the reported event was unable to be conclusively determined through this analysis.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate ii ifu (rev.B) section 7-¿alarms and troubleshooting¿ and heartmate ii patient handbook (rev.A) section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot all alarms.Heartmate ii ifu, section 8-¿equipment storage and care,¿ and heartmate ii patient handbook, section 6-¿caring for the equipment¿, explain how to properly maintain the integrity of the system controller connectors and cables.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or quality assurance (qa) specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23759212
Report Number2916596-2025-07713
Device Sequence Number21361504
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286
Combination Product (Y/N)N
Initial Reporter CountryBU
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106762
Device Catalogue Number106762
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2025
Supplement Date Received by Manufacturer02/06/2026
02/13/2026
Initial Report FDA Received Date12/09/2025
Supplement Report FDA Received Date02/12/2026
02/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown